Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 36, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Oct 4, 2003, 4:13 PM MDT for Luna County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2003, 4:13 PM MDT (22:13 UTC)
- Expired
- Oct 4, 2003, 5:00 PM MDT
- In force
- 47 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
County Luna County, NM
The radar
The El Paso radar (KEPZ), 96 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEPZ 042213 SVRELP NMC029-042300- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 412 PM MDT SAT OCT 4 2003 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL AND SOUTHEASTERN LUNA COUNTY IN NEW MEXICO * UNTIL 500 PM MDT * AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES NORTHWEST OF COLUMBUS...OR ABOUT 20 MILES SOUTH OF DEMING...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... COLUMBUS AT 430 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3216 10791 3181 10801 3181 10735 3211 10732 $$ BIRD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 1:30 PM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Oct 4, 1:30 PM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM 130 PM MDT SAT OCT 4 2003 SYNOPSIS... WEAK HIGH PRESSURE WILL COVER THE SOUTHERN ROCKIES SUNDAY AND MONDAY WITH SEASONABLY WARM DRY WEATHER ACROSS THE BORDERLAND. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE BAJA VICINITY BY TUESDAY AND PULL MOISTURE AROUND IT INTO THE SOUTHWEST. AS A RESULT SOUTHERN NEW MEXICO AND WESTERN TEXAS WILL SEE AREAS OF SHOWERS AND THUNDERSTORMS LATER NEXT WEEK. DISCUSSION... MORNING CONVECTION HAS MOVES EAST OF CWA BUT AIR MASS REMAINS SOMEWHAT MOIST AND UNSTABLE WITH LOW LEVEL SOUTHEAST WINDS PUSHING MOISTURE INTO THE REGION. CLEARING SKIES ALSO ALLOWING SOME AFTERNOON HEATING WITH MODELS HINTING OF ANOTHER WEAK WAVE MOVING THROUGH. EXPECT THREAT OF ISOLATED CONVECTION WILL CONTINUE OVER EASTERN ZONES INTO THIS EVENING. WEAK SHORT WAVE RIDGE AND WEAK SURFACE HIGH PRESSURE WILL COVER AREA SUNDAY AND MONDAY KEEPING WEATHER DRY AND TEMPERATURES A LITTLE ABOVE NORMAL. HOWEVER BY MONDAY EVENING MODELS ALL MOVE UPPER LOW CENTER OFF THE WEST BAJA COAST WITH SYSTEM REMAINING ALMOST STATIONARY INTO AT LEAST WEDNESDAY. MODELS CONTINUE TO SHOW DIFFERENCES IN INTENSITY OF THIS SYSTEM WITH AVN THE HAVING LOWEST HEIGHTS. HOWEVER POSITION OF LOW WILL SUPPORT INCREASED MID SOUTHERLY FLOW THROUGH BAJA INTO THE CWA WITH MOISTURE FROM HURRICANE NORA AND A POSSIBLE SECOND DISTURBANCE TRANSPORTED INTO SOUTHERN ROCKIES. IN ADDITION LOW LEVEL FLOW WILL HAVE SUSTAINED EASTERLY COMPONENT VIA WEST COAST LOW AND HIGH PRESSURE ACROSS TEXAS WITH POSSIBILITY OF SOME LOWER BOUNDARY LAYER MOISTURE INFLOW FROM THE GULF OF MEXICO. THE EVOLVING SCENARIO WILL BRING PRECIPITABLE WATER AMOUNTS TO AROUND AN INCH ALONG WITH CAPES NEAR 500 J/KG. THUS CONDITIONS SHOULD BE FAVORABLE FOR SCATTERED CONVECTION ACROSS CWA AT LEAST TUESDAY AND WEDNESDAY. THEREAFTER MODELS DIVERGE ON INTENSITY AND MOVEMENT OF UPPER SYSTEM. GFS KEEPS SYSTEM DEEPER AND FURTHER EAST THAN OTHER MODELS WITH THREAT OF RAIN CONTINUING INTO THURSDAY AND BEYOND. GIVEN UNCERTAINTIES PLUS LACK OF AGREEMENT BETWEEN GUIDANCE WILL CONTINUE WITH DRY FORECAST LATER PERIODS. PRELIMINARY NUMBERS... EL PASO UU 060/086 060/084 062 10002 ALAMOGORDO UU 056/086 055/083 058 10001 LAS CRUCES UU 057/086 058/084 061 00002 CLOUDCROFT UU 042/064 038/063 042 20001 TRUTH OR CONSEQUENCES UU 054/083 054/079 057 10001 SILVER CITY UU 048/077 048/076 050 00002 DEMING UU 056/086 057/084 058 00002 LORDSBURG UU 056/086 057/084 058 00002 SIERRA BLANCA UU 056/084 058/082 060 10002 .ELP...NONE 05 ROGASH
Hazardous weather outlook, Oct 4, 6:05 AM MDT, 10 hours 8 minutes before
NMZ022>025-030>032-TXZ055-056-041815- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 605 AM MDT SAT OCT 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE...TODAY ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS OF 30 TO 40 MPH WITH BLOWING DUST...SMALL HAIL AND DEADLY LIGHTNING. THESE STORMS MAY ALSO PRODUCE BRIEF PERIODS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN... A CHANCE OF SHOWERS WILL RETURN TO THE AREA LATE MONDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT ANY OBSERVED HAZARDOUS WEATHER.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 4:27 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 33 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.